|Schreiner, Barbara - BAYLOR COLLEGE MEDICINE|
Submitted to: Diabetes Care
Publication Type: Peer Reviewed Journal
Publication Acceptance Date: December 27, 2000
Publication Date: N/A
Interpretive Summary: This report shows evidence that small doses of glucagon have great utility in the management of impending hypoglycemia in children with gastro- enteritis and/or poor oral intake of carbohydrates. In half of the children, the plasma glucose was maintained in an acceptable range following a single injection of mini-dose glucagon. In fourteen children, it was necessary to give a second dose over the course of their illness. In these dosages, subcutaneous glucagon did not worsen the patient's nausea. None of them experienced emesis immediately following its administration as is common with the recommended single large dose. The plasma glucose was maintained at acceptable ranges at peak action times of administered insulin. The relative hypoglycemia observed was presumably the result of insulin's effects of decreasing liver glucose release and increasing peripheral glucose utilization. Patients treated with insulin have a defective glucagon response to hypoglycemia. Glycemic responses observed in the present study strongly support that relative hypoglycemia in these children was the result of relative hyperinsulinemia. We do not know the potency of reconstituted glucagon over time, nor do we know the duration of efficacy of repeated doses. Our experience suggests that repeated administration of subcutaneous glucagon continues to have therapeutic effect after 5 sequential administrations over a 25 hours. Glycemic response observed in a 14 and 18 yr old with 14 and 15 "units" of glucagon suggest that this modality of treatment might be extended into the adult population. For severe insulin reactions, we continue to advocate and use the much larger recommended doses in children.
Technical Abstract: Objective: Children with type 1 diabetes mellitus are frequently difficult to manage during times of gastroenteritis and/ or poor oral intake of carbohydrates because of mild or impending hypoglycemia. The present report describes effective use of small doses of subcutaneous glucagon in these children. Research Design and Methods: Thirty-three (33) episodes in 28 children (6.6 ( 0.7 yrs old) were analyzed. All were healthy except for type 1 diabetes and their intermittent episodes of gastroenteritis. Using a standard U-100 insulin syringe, children 2 yrs old or younger, received 2 "units" (20 (g) of glucagon subcutaneously and, those (2 yrs received 1 "unit"/year of age up to 15 "units" (150 (g). If the blood glucose did not increase within 30 minutes, the initial dose was doubled and given at that time. We used the patient's self-glucose monitoring devices, aqueous glucagon, standard insulin syringes and frequent phone contact with a physician and/or a diabetes nurse educator in this study. Results:. Blood glucose was 3.44 (0.15 mM prior to and 8.11 ( 0.72 mM 30 minutes following glucagon. In 4 children, relative hypoglycemia recurred requiring re-treatment (3.48 ( 0.18 to 6.94 ( 0.72 mM). In 4 children, a third dose was required. The glucagon was well tolerated. In 28 of the 33 episodes, the children remained at home and fully recovered. Five children were taken to their local hospital because of concerns of dehydration and/or fever, but none for hypoglycemia. Conclusions: Mini-dose glucagon rescue, using subcutaneous injections, is effective in managing children with type 1 diabetes during episodes of impending hypoglycemia due to gastroenteritis and /or poor oral intake of carbohydrate.